Arkansas, 2018

Flash Flood in Arkansas, February 24, 2018

February 24, 2018 · NWS TSA · 1 event in 1 county or zone

Widespread showers and thunderstorms to the north of a stalled frontal boundary produced locally heavy rainfall across much of northwestern Arkansas on the 23rd and 24th. 5 and 5 inches of rain, which resulted in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread showers and thunderstorms to the north of a stalled frontal boundary produced locally heavy rainfall across much of northwestern Arkansas on the 23rd and 24th. Portions of Benton County received between 2.5 and 5 inches of rain, which resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 23, 9:32 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Feb 23, 9:32 PM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
932 PM CST Fri Feb 23 2018

...UPDATE...

.DISCUSSION...
Broad region of ongoing convection has produced 3HR rain rates of
one half to one inch along and just south of the I-44 corridor.
Zone of strongest low level upglide will gradually shift
northeastward overnight with the heaviest precip axis following
suite. Forecast has this trend well covered and update will
largely adjust for observed radar trends. Latest data continue to
support a brief lull in convection over the area early Saturday
morning before storms again spread northward across the region.
This additional rainfall has potential to produce rapid onset
flooding given the saturated conditions. An additional concern
will be the brief window of severe weather potential as wind
fields will be intense ahead of the expanding convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   42  57  30  63 /  80  80   0   0
FSM   52  65  36  66 / 100  90   0   0
MLC   46  64  31  66 / 100  90   0   0
BVO   38  54  25  61 /  70  70   0   0
FYV   51  61  30  61 / 100  80   0   0
BYV   49  62  31  59 / 100  80  10   0
MKO   45  61  29  64 / 100  90   0   0
MIO   43  55  27  60 / 100  70   0   0
F10   42  60  29  64 / 100  90   0   0
HHW   52  67  37  67 /  80 100  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday afternoon for OKZ049-053-058-062-
     063-065>076.

AR...Flood Watch through Saturday afternoon for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...07
Hazardous weather outlook, Feb 23, 4:56 PM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CST Fri Feb 23 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CST Fri Feb 23 2018

...HEAVY RAIN IMPACTS CONTINUE THROUGH SATURDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening and Tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Along and southeast of Interstate 44.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Along and southeast of Interstate 44.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Primarily south of Interstate 40.
	ONSET...Ongoing.

DISCUSSION...
Widespread rain with scattered thunderstorms will continue
to spread across much of eastern Oklahoma and northwest
Arkansas this evening.  An axis of locally heavy rainfall
is likely southeast of Interstate 44, where additional
amounts of one to two inches are possible this evening
and overnight.  These rains will raise the potential for
localized flash flooding.  Additionally, several larger
river basins are currently in flood stage and this
will continue or worsen into Saturday.
The highest coverage of thunderstorms through tonight
is expected to be south of Interstate 40.  Severe
weather is not likely.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
SUNDAY and MONDAY...No Hazards.
TUESDAY and WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms will develop early Saturday morning
across north Texas and spread northeastward through
the day on Saturday.  Widespread rains are again
expected southeast of Interstate 44 and flooding
potential will further increase.  Additionally,
conditions will become more supportive for a
few severe storms across southeast Oklahoma and
west central Arkansas during the early afternoon
hours.  The majority of the showers and thunderstorms
will push further east by Saturday evening, however
any ongoing flooding will continue after the rains
end.
The next storm system is expected to arrive
around the middle of next week which will mark
the return of thunderstorm chances.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Feb 23, 9:55 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
955 PM CST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      CHECOTAH                35.47N 95.52W
02/23/2018                   MCINTOSH           OK   TRAINED SPOTTER

            SEVERAL COUNTY ROADS UNDERWATER AND A FEW HAVE BEEN
            WASHED OUT.

&&

JBM

The radar

The Springfield radar (KSGF), 112 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
February 24, 3:00 AM CST to 9:30 AM CST
Where
Benton County, 3.83 mi N of Bella Vista to 2.59 mi NW of Gateway
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.485, -94.233

Heavy rainfall resulted in the flooding of portions of numerous roads across northern Benton County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742675.